Amiodarone; Dronedarone/Digitalis Glycosides Interactions
This information is generalized and not intended as specific medical advice. Consult your healthcare professional before taking or discontinuing any drug or commencing any course of treatment.
Serious. These medicines may interact and cause very harmful effects. Contact your healthcare professional (e.g. doctor or pharmacist) for more information.
How the interaction occurs:
When these two medicines are taken together, your body may not process your digitalis glycoside properly.
What might happen:
The digitalis glycoside levels in your body may increase and cause toxic effects such as nausea, vomiting, diarrhea, loss of appetite, a very slow heartbeat, or vision changes including yellow/green color halos.
What you should do about this interaction:
Contact your healthcare professionals (e.g. doctor or pharmacist) as soon as possible about taking these two medicines together. Your doctor may check your blood level of digitalis glycoside and adjust your dose.Your healthcare professionals (e.g. doctor or pharmacist) may already be aware of this interaction and may be monitoring you for it. Do not start, stop, or change the dosage of any medicine before checking with them first.
- 1.Moysey JO, Jaggarao NS, Grundy EN, Chamberlain DA. Amiodarone increases plasma digoxin concentrations. Br Med J (Clin Res Ed) 1981 Jan 24; 282(6260):272.
- 2.Achilli A, Serra N. Amiodarone increases plasma digoxin concentrations. Br Med J (Clin Res Ed) 1981 May 16;282(6276):1630.
- 3.Douste-Blazy P, Montastruc JL, Bonnet B, Auriol P, Conte D, Bernadet P. Influence of amiodarone on plasma and urine digoxin concentrations. Lancet 1984 Apr 21;1(8382):905.
- 4.Mingardi G. Amiodarone and plasma digoxin levels. Lancet 1984 Jun 2; 1(8388):1238.
- 5.Nademanee K, Kannan R, Hendrickson J, Ookhtens M, Kay I, Singh BN. Amiodarone-digoxin interaction: clinical significance, time course of development, potential pharmacokinetic mechanisms and therapeutic implications. J Am Coll Cardiol 1984 Jul;4(1):111-6.
- 6.Oetgen WJ, Sobol SM, Tri TB, Heydorn WH, Rakita L. Amiodarone-digoxin interaction. Clinical and experimental observations. Chest 1984 Jul; 86(1):75-9.
- 7.Koren G, Hesslein PS, MacLeod SM. Digoxin toxicity associated with amiodarone therapy in children. J Pediatr 1984 Mar;104(3):467-70.
- 8.Ben-Chetrit E, Ackerman Z, Eliakim M. Amiodarone-associated hypothyroidism--a possible cause of digoxin intoxication. Am J Med Sci 1985 Mar;289(3):114-6.
- 9.Fenster PE, White NW Jr, Hanson CD. Pharmacokinetic evaluation of the digoxin-amiodarone interaction. J Am Coll Cardiol 1985 Jan;5(1):108-12.
- 10.Klein HO, Beker B, DiSegni E, Kaplinsky E. Asystole produced by the combination of amiodarone and digoxin. Am Heart J 1987 Feb;113(2 Pt 1):399-400.
- 11.Santostasi G, Fantin M, Maragno I, Gaion RM, Basadonna O, Dalla-Volta S. Effects of amiodarone on oral and intravenous digoxin kinetics in healthy subjects. J Cardiovasc Pharmacol 1987 Apr;9(4):385-90.
- 12.Johnston A, Walker S, Robinson KC, McKenna WJ, Holt DW. The digoxin-amiodarone interaction. Br J Clin Pharmacol 1987;24:253P.
- 13.Robinson K, Johnston A, Walker S, Mulrow JP, McKenna WJ, Holt DW. The digoxin-amiodarone interaction. Cardiovasc Drugs Ther 1989 Mar;3(1):25-8.
- 14.Laer S, Scholz H, Buschmann I, Thoenes M, Meinertz T. Digitoxin intoxication during concomitant use of amiodarone. Eur J Clin Pharmacol 1998 Mar;54(1):95-6.
- 15.Giordano G, Franciosini MF, Zuanetti G, Latini R. Digitalis intoxication in the presence of amiodarone-induced acute hepatitis. G Ital Cardiol 1988 Oct;18(10):862-4.
- 16.DeVore KJ, Hobbs RA. Plasma digoxin concentration fluctuations associated with timing of plasma sampling and amiodarone administration. Pharmacotherapy 2007 Mar;27(3):472-5.
- 17.Smellie WS, Coleman JJ. Pitfalls of testing and summary of guidance on safety monitoring with amiodarone and digoxin. BMJ 2007 Feb 10; 334(7588):312-5.
- 18.Schrickel JW, Schwab JO, Yang A, Bitzen A, Luderitz B, Lewalter T. "Torsade de pointes" in patients with structural heart disease and atrial fibrillation treated with amiodarone, beta-blockers, and digitalis. Pacing Clin Electrophysiol 2006 Apr;29(4):363-6.
- 19.Lien WC, Huang CH, Chen WJ. Bidirectional ventricular tachycardia resulting from digoxin and amiodarone treatment of rapid atrial fibrillation. Am J Emerg Med 2004 May;22(3):235-6.
- 20.Kakumoto M, Takara K, Sakaeda T, Tanigawara Y, Kita T, Okumura K. MDR1-mediated interaction of digoxin with antiarrhythmic or antianginal drugs. Biol Pharm Bull 2002 Dec;25(12):1604-7.
- 21.Chauvin M, Brechenmacher C. Simultaneous prescription of digoxin and an anti-arrhythmia agent, is it dangerous?. Ann Cardiol Angeiol (Paris) 1993 Jan;42(1):39-44.
- 22.Bajaj BP, Baig MW, Perrins EJ. Amiodarone-induced torsades de pointes: the possible facilitatory role of digoxin. Int J Cardiol 1991 Nov; 33(2):335-7.
- 23.Strocchi E, Malini PL, Graziani A, Ambrosioni E, Magnani B. Digoxin-amiodarone interaction. G Ital Cardiol 1984 Jan;14(1):12-5.
- 24.Maragno I, Santostasi G, Gaion RM, Paleari C. Influence of amiodarone on oral digoxin bioavailability in healthy volunteers. Int J Clin Pharmacol Res 1984;4(2):149-53.
- 25.Nager G, Nager F. Interaction of amiodarone and digoxin. Schweiz Med Wochenschr 1983 Nov 19;113(46):1727-30.
- 26.Cordarone (amiodarone hydrochloride) US prescribing information. Wyeth Pharmaceuticals October, 2018.
- 27.Multaq (dronedarone) US prescribing information. Sanofi-Aventis U.S. LLC January, 2014.
- 28.Lanoxin (digoxin) Tablets US prescribing information. Covis Pharmaceuticals, Inc. August, 2018.
CONDITIONS OF USE: The information in this database is intended to supplement, not substitute for, the expertise and judgment of healthcare professionals. The information is not intended to cover all possible uses, directions, precautions, drug interactions or adverse effects, nor should it be construed to indicate that use of a particular drug is safe, appropriate or effective for you or anyone else. A healthcare professional should be consulted before taking any drug, changing any diet or commencing or discontinuing any course of treatment.